Maryland, 2019Damaging Winds in Maryland, August 7, 2019
August 7, 2019 · NWS LWX · 16 events in 5 counties and zones
An upper level disturbance and remnant mesoscale convective vortex (MCV) crossed the region during the afternoon hours of August 7th. This, combined with moderate amounts of instability, led to the development of scattered showers and thunderstorms across the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and remnant mesoscale convective vortex (MCV) crossed the region during the afternoon hours of August 7th. This, combined with moderate amounts of instability, led to the development of scattered showers and thunderstorms across the state. Some of these thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 9:04 AM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 7, 9:04 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1004 AM EDT Wed Aug 7 2019
.SYNOPSIS...
A weak cold front along with a stronger upper-level disturbance
will move into the area today. The boundary will stall and
dissipate Thursday while the upper-level disturbance moves
offshore. A stronger cold front will pass through the area
Friday. High pressure will return for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
An upper-level disturbance and remnants from an MCV are moving
into the Potomac Highlands this morning. This disturbance will
pass through the area today, during peak heating especially for
locations east of the Blue Ridge Mountains. The upper-level
disturbance will bring an enhancement to the flow with 25-40 kt
aloft. Current visible satellite shows plenty of sunshine near
and east of the Blue Ridge Mountains, and this will destabilize
the atmosphere across these areas. Latest guidance is showing
around 1000-1500J/KG of MLCAPE across these areas. The
instability along with the upper-level disturbance should be
enough to trigger numerous showers and thunderstorms across most
areas, especially this afternoon and evening. The most
widespread coverage is most likely to be east of the Blue Ridge
Mountains where instability will be a bit higher and more
convergence along a pressure trough. Damaging winds will be the
primary threat, although there could be some hail. If storms
develop an organized cold pool, there should be enough movement
to preclude a widespread flood concern. However, there is some
chance of training as the front/trough will be nearly parallel
to the upper flow, and a low could try to develop along it in
response to the upper trough. Should confidence increase in such
a solution, a small Flash Flood Watch would be a consideration
in parts of the urban corridor that have recently received heavy
rain. Warm and humid conditions with highs around 90 will
prevail before storms arrive.
Most of the convection should exit during the evening, but the
upper trough will remain overhead through the night. There is
some indication that elevated instability may persist across
southern Maryland. Have generally shown a drying trend late at
night, but wouldn't totally rule out a stray shower or storm
due to these factors.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The front will dissipate as it slips to the southeast on
Thursday. Westerly flow in its wake will lead to drier (albeit
still warm) air and lower instability east of the Appalachians.
Thus much of the day should be dry. That won't be the case
upstream though, where convection is expected to develop. Some
of this activity could approach the Potomac Highlands and
northern Maryland by evening. A few showers may last through the
night as a cold front approaches from the northwest.
This cold front will cross the area from north to south on
Friday. Westerly flow will tend to limit moisture and
instability, but a few showers and storms will be possible. Warm
conditions will continue. With the front south of the area by
Friday night, dry conditions are expected with lowering
humidity.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
An unusually amplified pattern will likely persist through the long
term period.
Dry weather is expected this weekend with deep ridging moving
overhead, suppressing any chances for showers and thunderstorms.
Upper level shortwave energy approaches the region late Sunday night
into Monday as high pressure begins to pull away over New England,
but there likely won't be enough moisture return for more than a few
isolated thunderstorms near the mountains by Monday afternoon.
A stronger shortwave and attendant surface low will approach from
the Ohio Valley and Great Lakes Tuesday into Wednesday, bringing the
next appreciable chance for precipitation.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The main threat later today will be showers and thunderstorms,
which should be numerous as they cross the area this afternoon
and evening. Vsby could be reduced in heavy rain, and storms
could contain strong wind gusts. Later TAF cycles will try to
hone in on the threat. Storms should diminish this evening, but
then fog will become possible due to low level moisture,
especially at the outlying terminals.
Thursday should largely be dry in between fronts. A stray shower
or thunderstorm is possible Friday as the next front crosses,
but most of the time will be VFR.
Mainly VFR expected this weekend with mainly NW flow.
&&
.MARINE...
Southerly flow will increase this afternoon and evening, so
have issued a SCA for roughly the same area. The greater threat
will be from thunderstorms which could contain very strong wind
gusts during this time.
Lighter winds are expected later tonight through Friday night,
more from a westerly direction. While a stray storm is possible
as a second front crosses Friday, most of the time will be dry.
Sub-SCA winds and dry in NW flow this weekend.
&&
.TIDES/COASTAL FLOODING...
Tides will remain elevated through tonight, though anomalies may
begin to fall some. The lower of the two astronomical tide cycles is
during the day today, so any minor flooding would likely hold off
until tonight (if anomalies are still high enough by then).
Northwest flow should cause water levels to gradually decrease later
this week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 10 PM EDT
this evening for ANZ532>534-537-540>543.
&&
SYNOPSIS...ADS
NEAR TERM...BJL/ADS
SHORT TERM...ADS
LONG TERM...DHOF
AVIATION...BJL/ADS/DHOF
MARINE...BJL/ADS/DHOF
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Aug 7, 8:29 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
929 AM EDT Wed Aug 7 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
929 AM EDT Wed Aug 7 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Showers and thunderstorms are likely this afternoon and evening.
Some thunderstorms may be severe, with damaging wind gusts the
primary threat. Locally heavy rain could also cause an isolated
incident of flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
929 AM EDT Wed Aug 7 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
Showers and thunderstorms are likely into this evening. Some
thunderstorms may be severe. Damaging wind gusts are the primary
threat.
Locally heavy rain could also cause an isolated incident
of flooding, mainly in the Baltimore-Washington Metropolitan Area
and locations that have recently received heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, especially this afternoon and
evening.
Thunderstorm Wind, Frederick
- When
- August 7, 12:21 PM EST
- Where
- Frederick County, 1.75 mi SE of Urbana
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 39.310, -77.330
A tree was blown down on MD-335 past Big Woods Road. A tree was also blown down on MD-80 between Big Woods Road and Prices Distillery Road.
Thunderstorm Wind, Frederick
- When
- August 7, 12:33 PM EST
- Where
- Frederick County, 1.75 mi SE of Ijamsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.350, -77.310
Trees were blown down along Fingerboard Road near Urbana.
Thunderstorm Wind, Frederick
- When
- August 7, 12:48 PM EST
- Where
- Frederick County, 1.74 mi ESE of New London
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.410, -77.220
Trees and wires were blown down on Detrick Road near the intersection with Lime Plant Road.
Thunderstorm Wind, Carroll
- When
- August 7, 1:10 PM EST
- Where
- Carroll County, 0.87 mi SE of Berrett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.410, -77.010
A tree was blown down on Buckhorn Road near the intersection with MD-97.
Thunderstorm Wind, Montgomery
- When
- August 7, 1:12 PM EST
- Where
- Montgomery County, 0.54 mi W of Quince Orchard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.120, -77.260
A tree was blown down on Rifle Ford Road.
Thunderstorm Wind, Frederick
- When
- August 7, 1:15 PM EST
- Where
- Frederick County, 1.74 mi ESE of Ladiesburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.570, -77.240
Trees and wires were blown down near the intersection of Claybaugh Road and Good Intent Road.
Thunderstorm Wind, Carroll
- When
- August 7, 1:17 PM EST
- Where
- Carroll County, 1.27 mi ENE of Flohrville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.430, -76.960
Three trees were blown down on the northwest side of Eldersburg.
Thunderstorm Wind, Carroll
- When
- August 7, 1:17 PM EST
- Where
- Carroll County, 1.48 mi SSW of Gamber
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.450, -76.960
A tree was blown down in the 4500 block of London Bridge Road.
Thunderstorm Wind, Carroll
- When
- August 7, 1:18 PM EST
- Where
- Carroll County, 0.69 mi N of Eldersburg Wolf Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.410, -76.920
A tree was blown down on Oklahoma Road near the intersection with Bennett Road.
Thunderstorm Wind, Carroll
- When
- August 7, 1:31 PM EST
- Where
- Carroll County, 0.53 mi W of Smallwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.520, -76.990
A tree was blown down in the 6000 block of Old Washington Road.
Thunderstorm Wind, Montgomery
- When
- August 7, 1:38 PM EST
- Where
- Montgomery County, 0.87 mi NE of Washington Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.140, -77.170
A tree was blown down on McCauley Street.
Thunderstorm Wind, Baltimore
- When
- August 7, 2:15 PM EST
- Where
- Baltimore County, 0.87 mi SW of Sweet Air
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.510, -76.540
A large tree was blown down across Manor Road near the intersection with Kincaid Road. Several other large trees 1 to 2 feet in diameter were blown down in the area.
Thunderstorm Wind, Harford
- When
- August 7, 2:30 PM EST
- Where
- Harford County, 1.07 mi W of Otter Pt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.430, -76.270
Trees and wires were blown down in the 2900 block of Willoughby Beach Road.
Thunderstorm Wind, Harford
- When
- August 7, 2:37 PM EST
- Where
- Harford County, 0.87 mi NW of Magnolia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.410, -76.330
A tree was blown down blocking the roadway near the intersection of Trimble Road and Fort Hoyle Road.
Thunderstorm Wind, Harford
- When
- August 7, 2:40 PM EST
- Where
- Harford County, 1.27 mi WSW of Singer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.470, -76.350
A tree was blown down at the intersection of Clayton Road and Singer Road.
Thunderstorm Wind, Harford
- When
- August 7, 2:50 PM EST
- Where
- Harford County, 0.69 mi N of Sewell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.480, -76.250
A tree was blown down near the intersection of Stockett Square and Declaration Court.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 20195 deaths · 5 events
- Damaging Winds in Nebraska, August 7, 20191 death · 76 kt wind · 21 events
- Heat in Texas, August 7 to 14, 201913 injured · 46 events
- Flash Flooding and Flooding in Kansas, August 7 to 8, 2019$343,000 · 0.88 in hail · 19 events
- Tornado and Flash Flood in Wisconsin, August 7, 2019$54,000 · EF0 · 31 events
- Tornado and Damaging Winds in New Jersey, August 7, 2019$136,000 · EF0 · 4 events
- Flash Flood and Flood in Arizona, August 7 to 8, 2019$81,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 7, 2019$31,000 · 1 in hail · 21 events
- Damaging Winds in New York, August 7, 2019$55,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Connecticut, August 7, 2019$35,000 · 12 events
- Hail and Damaging Winds in New York, August 7, 20191 in hail · 38 events
- Tornadoes and Hail in New Jersey, August 7, 2019EF0 · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849629, 849628, 849631, 849632, 849633, 849634, 849635, 849636, 849637, 849638, 849639, 849640, 849641, 849642, 849643, 849644.